What is Dehydration, What Causes It, and How to Avoid It

Dehydration can occur after drug use or extreme exercise
Man becomind dehydrated while running. Bjarte Rettedal Collection/Stone/Getty Images

What is Dehydration?

Dehydration is the loss of more fluid from the body than is replaced. Dehydration is a common problem among people who use drugs, both during the intoxication and the withdrawal phases, and sometimes requires medical attention. Extreme dehydration is dangerous, and can even cause death.

There is a particularly high risk of developing dehydration if you are using drugs in hot environments such as crowded dance floors or summertime outdoor festivals.

However, dehydration can also occur in people of all ages who are not using drugs.

What Causes Dehydration?

Drug use can lead to dehydration through the effects of the drugs themselves, which can speed up breathing, increase sweating,increase urination, and cause vomiting and diarrhea, all of which can lead to dehydration. Drugs can also cause dehydration indirectly, for example, by stimulating people to be over-active, and interfering with their attention and body awareness, so that they ignore their body's need for fluid.

However, drug use isn't the only behavior that can lead to dehydration. Several other addictive behaviors and related disorders can lead to dehydration as well. For example, people who binge and purge are also vulnerable to dehydration through the fluid loss resulting from vomiting, or through inducing diarrhea through laxative over-use, while those with exercise addiction can become dehydrated through excessive sweating.

Some of the controversial and dangerous pro-ana approaches advocate weight loss at any price, even if it means dehydrating the body to achieve it, and this process is accelerated by diuretic pills and laxative pills, which are sometimes taken for this purpose. Both methods of weight loss -- which don't actually result in any reduction of body fat -- can also lead to dehydration.

Basically, whenever you lose excessive fluid through excessive urination, sweating, diarrhea or vomiting, you are risking dehydration.

Symptoms of Dehydration

Symptoms of dehydration include a dry mouth, dry eyes, chapped lips, and feeling thirsty. As dehydration worsens, you could also experience pain in the bladder or kidneys, or suffer from constipation.

However, attempting to replace fluid through drinking large amounts of pure water can be a mistake, particularly if you have also lost fluid through excessive sweating. Replacing the water without replacing the minerals your body also loses through dehydration can lead to an imbalance of the electrolytes needed for proper fluid regulation in the cells of the body. In the worst cases, a condition called hyponatremia or water intoxication can result, which can lead to interference with brain function and even death.

What is Hyponatremia?

Avoiding Dehydration

The best strategy for avoiding problems with dehydration and the risk of water intoxication is to not become dehydrated in the first place.

The best way to do this is to sip water regularly, rather than to gulp it down, and to make sure that you eat enough food containing salt to replace the salt lost through sweating. It doesn't take much -- a handful of salted potato chips or nuts every so often would be enough.

Energy drinks are touted as a great way to avoid dehydration, as they contain water, sugar, and electrolytes. But take care not to choose brands which contain a lot of caffeine, as this can lead to over-stimulation, and a variety of other health risks.

Overheating is a common problem with stimulant drugs such as ecstasy, amphetamines, and methamphetamine, cocaine, ketamine and methoxetamine, particularly if you are also dancing for long periods, overexercising or if your body temperature rises as a result of drug use.

Read What is Exercise Addiction?

If you find that you get overheated after taking a stimulant drug even without much exercise or being in a particularly warm environment, it is a good idea to head to the emergency room. Occasionally, people's bodies are unable to properly regulate temperature when it becomes elevated, and medical intervention is required. It is better to do this sooner rather than later, and the drug may also affect your consciousness and ability to clearly communicate to medical staff what you have taken.

You can also avoid overheating and dehydration by cooling off rather than simply drinking a lot of water, and this will reduce sweating and the associated fluid and mineral loss. This is the reason that many dance events, raves, and clubs now have "chill out" areas so that dancers can take a break and cool down. Relaxing, although difficult when you are overstimulated, will also give your heart and lungs a break from working overtime, and will reduce the amount of fluid you are losing.

Pronunciation: DEE-hI-dray-shun

Examples: John experienced severe dehydration after taking ecstasy and dancing for three hours without drinking anything.

Continue Reading